MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 32250360S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
On (b)(6) 2018 primary operation took place due subtrochanter femoral shaft fracture with large shard medial.Open reposition and cerclages, placement of long gamma nail 125gr followed by twining of cerclages.No specific problems mentioned.By appointment operator 100% taxed mobilization from intervention, initially no problems with tax.Uncomplicated course, wound healing.On (b)(6) 2019 without trauma patient suddenly started to experience burden pain and inability.Broken gamma nail on column hole and dislocation was observed, no signs infection.On (b)(6) 2019 operation 2 patient was revised by removing the pen and screws, no specific features, possible sharpened column-hole pin.Surgeon implants new extended gamma nail 130gr, uncomplicated surgery.Preoperative cultures negative.
 
Event or Problem Description
On (b)(6) 2018 primary operation took place due subtrochanter femoral shaft fracture with large shard medial.Open reposition and cerclages, placement of long gamma nail 125gr followed by twining of cerclages.No specific problems mentioned.By appointment operator 100% taxed mobilization from intervention, initially no problems with tax.Uncomplicated course, wound healing on (b)(6) 2019 without trauma patient suddenly started to experience burden pain and inability.Broken gamma nail on column hole and dislocation was observed, no signs infection.On (b)(6) 2019 operation 2 patient was revised by removing the pen and screws, no specific features, possible sharpened column-hole pin.Surgeon implants new extended gamma nail 130gr, uncomplicated surgery.Preoperative cultures negative.
 
Additional Manufacturer Narrative
Deficiency in material or manufacturing was not found.Dimensional examination revealed no deviations in the relevant undamaged areas.The affected item was documented as faultless prior to distribution.Thus, we excluded deviations in material and manufacturing.The received nail was completely broken in the webs of the proximal drill hole for the lag screw.According to the damage and the evidences of the breakage surfaces the nail broke initially in a fatigue manner after an implantation period of 7.5 weeks.Massive mechanical damage (significant drill marks) at the lateral edge as well as scuffed off coating inside the proximal drill hole of the anterior web - had been caused by the contact with a deviated step drill.Such damage may cause additional notch effects.In this case the drill marks had initially reached into the level of the incipient crack in the anterior web, creating the starting point of the nail breakage.Significant material deformation (bearing points) of the medial edge of the proximal drill hole was most likely caused by increased axial loading during the implantation period; which is considered as patient behaviour related.The appearance identified a high axial load application to the implants.Axial load may have contributed to the progress of the incipient crack at lateral.Load application had further contributed to seizing on the lag screw.Another prerequisite for a successful supply is undisturbed, normal bone healing.Regarding technical aspects in this case the nail broke in fatigue manner after an implantation period of approx.7.5 weeks.During this period the implant had to absorb / transfer the whole loading because not relieved by increasing bone healing.Implant breakage may occur when the material is subjected to repeated loading and unloading resulting fatigue of material.If the loads are above a certain threshold (microscopic) cracks will begin to form on the surface.Intra-operative material damage at the lateral edge of the proximal drill hole most likely contributed to the origination of an incipient crack.Omitting pre-drilling for the placement of the k-wire may have contributed to deflection of the stepdrill (due to bone contour) during preparation for the canal for the lag screw.Intra-operative implant damage and postoperative loads are listed as adverse effects in the ifu.Evaluation revealed that the present breakage of the nail was most likely caused by intra-operative material damage contributed by significant axial load application.According to event description ''100% taxed mobilization from intervention.¿ the corresponding gamma3long nail r1.5 operative technique points out as following: caution: ¿the gamma nail is not intended for full weight bearing in patients with complex unstable fractures until sufficient bone consolidation is confirmed in the follow-up x-rays.¿.

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8441980
Report Number0009610622-2019-00118
Device Sequence Number2052000
Product Code HSB
UDI-Device Identifier07613153312772
UDI-Public07613153312772
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2023
Device Catalogue Number32250360S
Device Lot NumberK0BEB32
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2019
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer05/06/2019
Initial Report FDA Received Date03/21/2019
Supplement Report FDA Received Date05/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;